NorthShore’s online source for timely health and wellness news, inspiring patient stories and tips to lead a healthy life.
Did you catch a glimpse of the winding lines of customers waiting to buy recreational marijuana after it became legal in Illinois?
Maybe that was you standing in line, or perhaps you have a friend who wants to give it a try. If so, knowledge is power, especially when it comes to your health. Here, NorthShore Toxicologist Jerrold Leikin, MD, answers questions about overdosing on marijuana and what you should do if side effects become severe.
Because marijuana contains tetrahydrocannabinol (THC), the psychoactive substance in it, there are health risks associated with using it. But THC concentration varies widely among marijuana strains and products, so users may not know exactly how much they are ingesting, Leikin said.
“Marijuana directly affects the brain, so it’s important to know that the amount of THC concentration in marijuana is more than triple the amount it had back in the 60s and 70s,” Dr. Leikin said. “However, there’s no oversight as far as quality or whether there is contamination. It is not regulated by any governmental agency.”
Q. What does an overdose on marijuana look like?A. Typically, we see users who are extremely anxious and agitated. Their heart rate and blood pressure has increased; they have slow reaction time, and may experience paranoia and fear, even become delusional. It can be a very scary experience. Other symptoms include:
Q. What factors affect the reaction to marijuana, in terms of how severe and how long it lasts?A. Your previous experience with the drug, how it’s taken and how strong it is may determine how you react to recreational marijuana. It’s difficult to predict because it comes in many different concentrates and forms, such as edibles. Users may ingest more edibles, such as brownies or gummies, not feel the effect, and eat more because it’s easier. They can become, over the next few hours, hostile or suffer hallucinations. Side effects can last from 3 to 6 hours or longer in some people.
Q. When should someone seek medical help?A. When symptoms are severe, get medical attention – call 911 or get someone to drive you to the nearest emergency room. Never drive yourself if you are overdosing. People who are taken to the emergency room may be given breathing support, IV fluids or medicine to relieve symptoms.